Popular Over-The-Counter Drug Can Be Dangerous When Taken Too Often
CBS Philly (con't)
Affordable Care Act Updates: CBSPhilly.com/ACA
Health News & Information: CBSPhilly.com/Health
Get Breaking News First
By John Ostapkovich
PHILADELPHIA (CBS) — The return of cold and flu season brings a related worry, too much of a good thing in the treatment department.
Acetaminophen, a pain and fever reducing medication, is the active ingredient in Tylenol and all sorts of other things, and that’s where a danger lies.
Daniel Hussar, professor of Pharmacy at the University of the Sciences in Philadelphia, says the maximum adult dose is 4,000 milligrams a day, so if you’re popping two 500 mg pills every six hours, you are maxed out.
“They may be taking one product for a headache,” Hussar says. “They may be taking another product for a cold and another product for an allergy and not realized that each of those products may contain acetaminophen, and taking them during the same time period that quantity builds up to the point that, for some individuals where it can be excessive and toxic.”
In worst cases, that toxicity can ruin the liver. Professor Hussar is not in favor of making acetaminophen prescription-only.
“I feel that it is absolutely safe enough in recommended dosages to be available without a prescription,” he says. “I think we need to do as much as possible, for an informational standpoint, to the importance of looking to see what the active ingredients are.”
But Hussar urges all of us to read and heed those medicine box labels, and add up the doses.